fluid retention and af

I was told I had AF back in Jan 2014 - I was admitted as an emergency as I had over two stone of fluid built up over 12days and my breathing terrible. I saw 3 GPS and they did not pick this up thought it was something else even when my hr was very high. Anyway was admited with heart failure, they said I was very ill, but as soon as the fluid was resolved I was a lot better. I spent 11 days in hospital, all the various tests done and sent home with 5mg of Bisoprlol, Digoxin 125, ramipril 2.5 and aspirin. I was diagnosed with breast cancer the day before allof this and dr. said to stay aspirin until I had breast op and then to change to warifin. I also had flurosimide to take for water retention if and when needed. All seem to b going well, had breast op in June (that was sucessful amd then radio therpyfor 3 weeks after 6 weeks of op). After op I did not take Warfarin I was put on Revaroxaban by GP.

I have since been told that I have permanent AF and as such do not get the awful symptoms that some of you have. I have good and bad days but carry on as best I can doing my normal routines. When I get stressed I do find that I start to panic a bit. my chest often feels tight and breathing becomes difficult. I as not completely happy with biso - I amsure some days it makes me i little out of it and my eyes seem to be out of focus, feel I am looking through a pair on binculars that are out of focus.

first week in May wen to doctor with what I thought was a chest infection, started one moring with dry constant cough, no cold or flu symtoms no temperature jus this cough which my next day sounded that really congested, Went to doctor said chest infection, given strong ati bios and sent home. After 5 days this was no better, breathing was worse and ankles and feet had swollen. So went back again and st off to A & E. Tests done . xray and blood tests revealed that their was no infection but had fluid on lung from heart not working properly and of course by now my HR was sky high. Stayed in hospital for 6 days, various tests, hooked up to monitor for 5 days. consultant wasnted to upmy biso 7.5, I had tried this before for a short while but felt terrible , I think I can tollerate the 5 but not the 7.5. Aslo I had stopped taking Digoxin about 5 months ago, my doctor did not understand why I was given becuse of my age (68) and she believes it is not a good drug for AF. I was given a dose of 7.5 biso in hospital and I reacted badly. When asking the doctor I was told that I either take the 7.5 biso or 5 biso and digoxin, that was their prescribed medication for AF. Had a bit of a set too with her (junior doctor), she said I must take one of these options. I asked about other drugs and her reply was she would have to go and ask a consultant about this as if it was not convenient. So told to her go and do so. Eventually another doctor speaks to me nd he said he would try Diltiazem but would still have to take the biso. This at the moment seems to suit me better.

Has anyone else problems with fluid setting things off. Sorry for such a long post.

regards Cassie

6 Replies

oldestnewest
  • Cassie, long term AF can cause heart failure leading to this fluid retention so you do need to be on something to help your heart along. Are you seeing a cardiac consultant or just general doctors in A and E ? Bisoprolol does slow the heart down so can make you feel very sluggish.

    The Rivaroxaban is an anticoagulant to help prevent stroke which the AF makes five times more likely so keep taking that.

    Bob

  • Oh Cassie what a horrible time you have had! No, I have not had fluid retention, thankfully but did also have rows with hospital consultants about the effects of Biso so well done you for insisting of looking for alternatives. I couldn't tolerate it either and developed a cough on it which again showed no infection but I had a lot of phlegm for a very long time.

    Very best wishes and do hope you find something that can assist your QOL.

  • It sounds like you could do with seeing a specialist. For AF that would be an electrophysiologist (EP) but as you have complex heart issues you might need to also see a cardiologist. Your doctor should arrange this (they have to if you ask)...

    Lis

  • So sorry Cassie you are having a difficult time. I also suffer with fluid retention because of my heart so I can sympathise with you. I am on Furosemide still and also Rivaroxaban and feel quite well at the moment. I had to have a dual lead pacemaker fitted then had an AV Node ablation in April this year so have been taken off all the other drugs you are now on!

    I do hope you get sorted very soon, take care and Angel blessings.

    Di

  • Hi Cassie You have had a hard time and I hope you are now feeling at least a little better. I agree with Bob - the rivaroxaban is important to reduce your risk of AF-stroke risk. As Bob said, it is most likely the Heart Failure that is causing water retention. If the drugs just do not work or make you feel very unwell, it may be possible for your specialist to consider device therapy for you - really simple little device that helps boost the effectiveness of your heart and combat the effects of HF. An EP or cardiologist could help, but perhaps the EP would have greater all round understanding of your condition so may be the better one to approach? Good luck x

  • Thank you all for your replies. I found this site a year ago and read it regularly, it has been very helpful, with info on drugs, symptoms and so much more.

    I am under care of a Cardiologist, have been since Jan 2014. Saw him a couple of times when first in hospital but all follow up visits to cardiac clinic I have only seen the cardiac nurse. Saw him again on my recent stay in hospital, he was the one that wanted to up the biso or take biso and digoxin. It was his side kick that I said no to when she saw me the day after I saw him. Regarding seeing an EP I have asked him, my GP and the doctor that put me on Diltiazem and it fell on deaf ears. I just get the impression that medication is all they will give at this time and they will not make a referral to an EP. I know that I will probably have to go privately to get anywhere.

    I think the main thing is that none of them seem to explain things properly, if you ask questions or question treatment they donn't like it, they know best. None of the medics have talked through options, symptoms, different treatments or how my AF is likely to progress in the future. Its this is the treatment see how you get on and the words I hate (we can always increase the dosage). The GP that I see most of the time now is quite good, on the matter of Warafin, I did not want to go on it because my father has problems with warfarin and another family member and she was quite happy to put me on rivaroxaban.

    I do seem to be getting on better with the new combination so will see how it goes. As with many others on this forum I just want to lead as normal a life as possible .

    Cassie

You may also like...